Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 120, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 19, 2021, 8:42 PM EDT for 4 counties in North Carolina. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2021, 8:42 PM EDT (00:42 UTC)
- Expired
- Aug 19, 2021, 9:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 9:05 PM EDT | TSTM WND DMG | 1 Ssw Robbins, NC | TREE DOWN ON SUNSET DR IN ROBBINS. |
| Aug 19, 9:25 PM EDT | TSTM WND DMG | 2 Sse Whispering Pines, NC | TREE DOWN AT CAMP EASTER RD AND NIAGARA-CARTHAGE RD IN WHISPERING PINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WUUS52 KRAH 200042
SVRRAH
NCC037-123-125-151-200145-
/O.NEW.KRAH.SV.W.0120.210820T0042Z-210820T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
842 PM EDT Thu Aug 19 2021
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Moore County in central North Carolina...
Eastern Montgomery County in central North Carolina...
Southeastern Randolph County in central North Carolina...
Southwestern Chatham County in central North Carolina...
* Until 945 PM EDT.
* At 841 PM EDT, a severe thunderstorm was located near Biscoe, or 8
miles southeast of Troy, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Biscoe, Seagrove,
Whispering Pines, Robbins, Foxfire and Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3551 7995 3564 7947 3549 7935 3548 7936
3544 7933 3543 7933 3540 7929 3538 7928
3535 7927 3520 7926 3519 7929 3517 7931
3516 7965 3518 7968 3518 7984
TIME...MOT...LOC 0041Z 259DEG 23KT 3529 7977
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
222 follow-up statements
900
WWUS52 KRAH 200115
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
915 PM EDT Thu Aug 19 2021
NCC037-123-125-151-200145-
/O.CON.KRAH.SV.W.0120.000000T0000Z-210820T0145Z/
Moore NC-Montgomery NC-Randolph NC-Chatham NC-
915 PM EDT Thu Aug 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR MOORE...EASTERN MONTGOMERY...SOUTHEASTERN RANDOLPH AND
SOUTHWESTERN CHATHAM COUNTIES...
At 914 PM EDT, a severe thunderstorm was located near Carthage,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Biscoe, Seagrove, Whispering
Pines, Robbins, Foxfire, Star and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3564 7947 3549 7935 3548 7936 3544 7933
3543 7933 3540 7929 3538 7928 3535 7927
3520 7926 3519 7929 3517 7931 3516 7965
3518 7968 3518 7973 3534 7977 3553 7988
TIME...MOT...LOC 0114Z 261DEG 22KT 3528 7948
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
22302
WWUS52 KRAH 200133
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
933 PM EDT Thu Aug 19 2021
NCC123-200143-
/O.CAN.KRAH.SV.W.0120.000000T0000Z-210820T0145Z/
Montgomery NC-
933 PM EDT Thu Aug 19 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONTGOMERY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3564 7947 3549 7935 3548 7936 3544 7933
3543 7933 3540 7929 3538 7928 3535 7927
3520 7926 3519 7929 3517 7931 3516 7960
3533 7956 3557 7973
TIME...MOT...LOC 0133Z 259DEG 23KT 3530 7933
$$
NCC037-125-151-200145-
/O.CON.KRAH.SV.W.0120.000000T0000Z-210820T0145Z/
Moore NC-Randolph NC-Chatham NC-
933 PM EDT Thu Aug 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CENTRAL MOORE...SOUTHEASTERN RANDOLPH AND SOUTHWESTERN CHATHAM
COUNTIES...
At 933 PM EDT, a severe thunderstorm was located near Carthage,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Robbins,
Foxfire, Taylortown, Vass, Harpers Crossroads and Highfalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3564 7947 3549 7935 3548 7936 3544 7933
3543 7933 3540 7929 3538 7928 3535 7927
3520 7926 3519 7929 3517 7931 3516 7960
3533 7956 3557 7973
TIME...MOT...LOC 0133Z 259DEG 23KT 3530 7933
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:30 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 19, 7:30 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 730 PM EDT Thu Aug 19 2021 .SYNOPSIS... A weak surface boundary extending south from Virginia into South Carolina will slowly shift east across central North Carolina through Friday. A series of upper level disturbances will swing across the Carolinas through early Saturday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 235 PM Thursday... A hot and humid airmass was noted across the Carolinas this afternoon with heat index values in the low one hundreds across the Sandhills and southern Coastal Plain. The latest surface analysis shows a surface trough extending north to south from central VA into the central Carolinas. East of the trough surface dew points range in the mid 70s across the Coastal Plain with slightly drier dew points in the upper 60s to mainly lower 70s across the Piedmont. A narrow upper level ridge axis extends from the the northeast Gulf Coast into the eastern Carolinas with an upper trough across the eastern Great Lakes/Northeast and Tropical Storm Henri was located about 500 miles southeast of Cape Hatteras. The airmass across central NC has become moderately to strongly unstable with MLCAPE values exceeding 1000 J/Kg across all of the area and in excess of 2000 J/Kg across the Sandhills and Coastal Plain. As the upper ridge to the southeast relaxes and upper heights fall a series of disturbances including a larger scale shortwave trough and pre-ceding convectively induced MCVs that will move across central NC late this afternoon and overnight. A few cells may develop this afternoon across the southern and eastern Piedmont with more numerous storms in the form of clusters or even a broken line will push east from the Mountains and Foothills. These storms with perhaps a few stronger wind gusts will move across the western Piedmont between 4 and 9pm. Convection will weaken as it moves east and will be favored across the south during the mid to late evening. Given the upper level forcing, isolated storms may re-develop and push east into the overnight with late night coverage favored from Raleigh north and east. Lows tonight will range mainly in the upper 60s to mid 70s with patchy areas of fog and stratus overnight. -Blaes && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... As of 300 PM Thursday... The upper level trough across the Northeast/eastern Great Lakes will close off and drift south into the mid-Atlantic by Saturday morning. A lingering surface boundary will be moving across central NC into eastern and southern portions of the state on Friday night. With height falls, and a couple of short wave troughs rotating through the base of the southward shifting upper trough, expect ample forcing for ascent to generate numerous showers and storms across central NC. Precipitation and stronger convection will be focused across the eastern Piedmont and Coastal Plain where a few storms could be strong given enhanced deep layer shear profiles and cooler mid levels. Main severe weather threat will be from heavy rain and a localized flooding risk with a localized downburst/damaging wind gust threat. Convection will shift east with time into Friday evening and wane overnight as the best forcing shifts east. Highs will range in the mid 80s to around 90 with lows in the upper 60s to around 70. -Blaes && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 355 PM Thursday... A closed mid/upper low will move east across the northern Mid- Atlantic on Saturday and Sunday, while the trough axis continues to slowly push east across eastern NC. At the surface, there will be a weak lee trough along with a weak cold front draped over eastern NC. This will result in isolated to scattered showers and storms Saturday afternoon and evening, mainly along and east of the front in the Coastal Plain and Sandhills. Coverage and intensity of any convection are expected to be lower than today/tomorrow given the exiting shortwave trough, turning the flow aloft more northwesterly and decreasing PW values to about 1.25-1.75". Temperatures will be near average with highs in the mid-80s to near 90. By Sunday as the mid/upper trough begins to move off the coast, even more subsidence and dry NW flow aloft mean the area should be mostly dry though convection still cannot be ruled out. POPs are only in the slight to low chance range (again highest SE). Rising heights will bring temperatures into the upper-80s to lower-90s. Lows both nights will be in the upper-60s to lower-70s. Regarding the tropics, the mid/upper trough will cause Tropical Cyclone Henri to turn to the north, tracking well east of the NC coast on Saturday and potentially into the southern New England coast on Sunday/Monday. Thus the only significant impacts NC will receive from Henri are some dangerously high swells and rip currents along the coast on Friday and Saturday. As the trough moves off the East Coast, it will be replaced by a strengthening mid/upper ridge centered over the lower Mississippi Valley. This will result in rising heights and NW flow aloft. Thus POPs continue to only be in the slight to low chance range. The best chance for some isolated convection will be in the Coastal Plain and Sandhills near the sea breeze, while the west will be under more influence from the mid-level warming/subsidence from the aforementioned ridge. POPs start to increase again on Wednesday and Thursday as the mid/upper ridge begins to retrograde west into the Southern Plains. Monday and Tuesday look to be the hottest days, with highs in the upper-80s to mid-90s, before decreasing slightly Wednesday/Thursday. Lows will still be in the upper-60s to lower-70s. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 730 PM Thursday... A line of storms currently extending east of CLT to SW of INT will continue to move east across the southern portions of central NC this evening. While the more intense storms are well south of INT/GSO, a storm cannot be ruled out through 02Z. As the storms move east they should weaken before reaching RDU/FAY/RWI in the 03- 06Z time frame. Once the storms move east of the TAFS sites after 06Z, mostly VFR is expected, with some brief stratus possible around sunrise, particularly in the wake of the showers and storms. Confidence remains low as guidance is mixed. For Friday, any early ceilings should lift to VFR by mid-morning, with storms expected to redevelop by late afternoon as an upper disturbance crosses the area. Storms chances will be greatest from RDU east. -Smith Outlook: Expect a chance of mainly afternoon and evening showers and storms across the area with the greatest coverage on Friday and perhaps more limited coverage on Sunday and Monday. Late night and daybreak fog and stratus is also possible, especially Friday and Saturday mornings. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...Danco AVIATION...Smith/Blaes
Hazardous weather outlook, Aug 19, 3:25 PM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 325 PM EDT Thu Aug 19 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-201930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 325 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms may produce a few strong to severe wind gusts this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy downpours and localized flooding will be possible in scattered to numerous thunderstorms Friday. An isolated strong to severe storm will also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 7:05 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
705 PM EDT Thu Aug 19 2021
NCZ073-083-200000-
Stanly NC-Anson NC-
705 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Anson
and Stanly Counties through 800 PM EDT...
At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview In Union County, or 13 miles northeast of Monroe, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Midland, Locust, Norwood, Badin,
Oakboro, Stanfield and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3550 8030 3551 8018 3549 8018 3547 8015
3542 8009 3533 8008 3526 8010 3517 8005
3514 8008 3498 8030 3519 8028 3520 8030
3518 8031 3517 8035 3518 8037 3517 8039
3517 8042 3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 2304Z 243DEG 15KT 3516 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 19, 7:59 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
759 PM EDT Thu Aug 19 2021
NCZ073>075-083-084-200045-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-Moore NC-
759 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Moore,
central Anson, Montgomery, northwestern Richmond and Stanly Counties
through 845 PM EDT...
At 758 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Troy, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Biscoe, Ansonville, Plyler,
Polkton, Norwood and Badin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3550 8030 3551 7965 3516 7962 3497 7962
3498 8030 3519 8028 3520 8030 3518 8031
3517 8035 3518 8038 3534 8040
TIME...MOT...LOC 2358Z 261DEG 19KT 3531 8002
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ASLocal storm report, Aug 19, 8:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
842 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 3 NNW MOUNT GILEAD 35.25N 80.03W
08/19/2021 MONTGOMERY NC 911 CALL CENTER
MULTIPLE TREE REPORTED DOWN FROM PEEDEE TO
MT GILEAD.
&&
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:07 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Richmond, Stanly | 38 min |
| Aug 19, 8:48 PM EDT | Special Weather Statement | RAH | Johnston | 42 min |
| Aug 19, 8:54 PM EDT | Special Weather Statement | RAH | Richmond | 51 min |
| Aug 19, 9:18 PM EDT | Special Weather Statement | RAH | Harnett | 57 min |
| Aug 19, 9:27 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore, Richmond, Scotland | 63 min |
| Aug 19, 10:21 PM EDT | Special Weather Statement | RAH | Chatham, Harnett, Johnston, Lee, Wake | 54 min |
| Aug 19, 10:27 PM EDT | Special Weather Statement | RAH | Cumberland | 63 min |
| Aug 19, 11:07 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 53 min |
| Aug 19, 11:16 PM EDT | Special Weather Statement | RAH | Johnston, Wake | 59 min |
| Aug 19, 11:37 PM EDT | Special Weather Statement | RAH | Durham, Granville, Vance | 53 min |
| Aug 19, 11:42 PM EDT | Special Weather Statement | RAH | Sampson | 33 min |
| Aug 20, 12:11 AM EDT | Areal Flood Advisory | RAH | Durham, Granville, Person, Vance, Warren | 109 min |
| Aug 20, 12:13 AM EDT | Special Weather Statement | RAH | Wayne | 32 min |
| Aug 20, 3:38 PM EDT | Special Weather Statement | RAH | Hoke | 52 min |
| Aug 20, 3:42 PM EDT | Special Weather Statement | RAH | Johnston | 63 min |
| Aug 20, 4:03 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 42 min |
| Aug 20, 4:23 PM EDT | Special Weather Statement | RAH | Cumberland | 67 min |
| Aug 20, 4:48 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 57 min |
| Aug 20, 4:55 PM EDT | Special Weather Statement | RAH | Durham | 50 min |
| Aug 20, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 40 min |
| Aug 20, 5:37 PM EDT | Special Weather Statement | RAH | Edgecombe | 38 min |
| Aug 20, 6:18 PM EDT | Special Weather Statement | RAH | Edgecombe | 42 min |
| Aug 20, 6:51 PM EDT | Special Weather Statement | RAH | Edgecombe | 39 min |
| Aug 20, 7:08 PM EDT | Special Weather Statement | RAH | Alamance | 52 min |
| Aug 20, 7:47 PM EDT | Special Weather Statement | RAH | Alamance | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.